California, 2024

Flash Flood in California, July 20, 2024

July 20, 2024 · NWS STO · 1 event in 1 county or zone

Mountain thunderstorms on the afternoon of July 20th brought locally heavy rain to portions of the Sierra Nevada. Caltrans Kyburz Maintenance responded to a mudslide near the Caldor Fire Burn Scar on Eastbound Highway 50 near Strawberry on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Mountain thunderstorms on the afternoon of July 20th brought locally heavy rain to portions of the Sierra Nevada. Caltrans Kyburz Maintenance responded to a mudslide near the Caldor Fire Burn Scar on Eastbound Highway 50 near Strawberry on this day. The slide did not impact traffic. No observations were available in the area but radar estimated rain amounts of around an inch in under an hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 20, 12:06 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 12:06 PM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
106 PM PDT Sat Jul 20 2024

.SYNOPSIS...
Temperatures fluctuate this weekend with hot weather today and a
slight cool down into Sunday. More widespread major HeatRisk then
returns from Monday through midweek, before another cooling trend
arrives moving toward next weekend. Periodic, late day, isolated
mountain thunderstorm chances persist each day as well.

&&

.Discussion...
As of early this afternoon, clear skies dominate the majority of
interior NorCal as another day of seasonably warm temperatures is
expected. Some cumulus is beginning to bubble along the Sierra crest
though, which will result in at least isolated thunderstorm
development along the Sierra through the afternoon and early
evening. Otherwise, generally light onshore winds are currently
being observed across the region, but are expected to become breezy,
with occasional gusts to 20 mph throughout the Valley and foothills,
and gusts to 25 mph across the Delta. High temperatures are expected
to reach the upper 90s to lower triple digits for most Valley and
foothills locations, although they will be nearing the lower 110s in
the northern Sacramento Valley. At higher elevations, generally 80s
to 90s are anticipated by this afternoon.

Aloft, a ridge remains parked over the Great Basin as a shortwave
trough is propagating over the Pacific and around a Gulf of Alaska
longwave trough and toward the Pacific Northwest. This flow pattern
is allowing some monsoonal moisture to advect into interior NorCal
within south-southwesterly flow aloft. As for the aforementioned
thunderstorm potential, a fairly broad swath of weak instability
(~100 J/kg) is present for much of interior NorCal, with a slight
uptick to near 500 J/kg from the Highway 50 corridor southward along
the high elevations of the Sierra. While overall broad forcing is
negligible, orographic lift along the Sierra is expected to result
in thunderstorm development along the Sierra crest. Much of this
activity is expected to rapidly move eastward within the steering
flow aloft through the afternoon, but some impacts at the initial
thunderstorm development will be possible. Primary hazards for any
thunderstorms that do develop will be gusty, erratic winds and
lightning, which may result in new fire starts. As the sun sets,
thunderstorm potential is expected to rapidly diminish. Within this
flow pattern, periodic late day thunderstorm chances (15-30%
chances) will then remain possible each afternoon along the Sierra
crest, primarily from the I-80 corridor southward.

Sunday morning is then expected to be off to a slightly cooler
start, culminating in afternoon high temperatures around 3 to 5
degrees cooler than today. The Great Basin ridge is then expected to
retrograde westward over California across the early week period. So
after the brief reprieve on Sunday, seasonably hot temperatures look
to arrive once again through midweek. Most Valley and foothills
locations look to see afternoon high temperatures well into the
triple digits on both Monday and Tuesday, with hottest temperatures
expected across the northern Sacramento Valley. Additionally,
minimal overnight relief is anticipated with low temperatures only
falling into the upper 60s to lower 80s. Widespread major HeatRisk
is expected to accompany this heat event. As a result, a Heat
Advisory has been issued for the Sacramento and northern San Joaquin
Valleys and adjacent foothills from 11 am PDT Monday through 11 pm
PDT Wednesday.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...

Hot temperatures continue through the end of the week in NorCal, as
ridging begins to break down over the area through late week.
Chances for triple digit temperatures diminish throughout mid to
late week, with Wednesday starting at 75 to 100% in the Valley, and
decreasing to a scant 30 to 60%, focused almost entirely in the
northern Sacramento Valley. The reason for this is a low pressure
system digging down into NorCal late Thursday to early Friday, then
persisting through the weekend. This low will bring cooler weekend
temperatures, with a 50 to 85% chance of temperatures less than 95
degrees in the majority of the Sacramento and northern San Joaquin
Valleys on Saturday. The chance for isolated thunderstorms in the
Sierra also concludes with the end of the week, as the pattern
change brings drier air into the mix. The NBM is currently showing a
20 to 30% probability of isolated storms occurring Wednesday and
Thursday along the Sierra crest (10 to 20% on Friday), primarily
south of HWY 50. //SP

&&

.AVIATION...

VFR conditions next 24 hrs. Isolated thunderstorms along and east
of the Sierra/Cascade crest from 21Z today thru about 02Z Sunday.
Surface wind gusts generally below 12 knots except local
southwest 15-30 kts vicinity west Delta and areas of southerly
gusts 15-20 kts after 20Z Sacramento Valley and surrounding
terrain. 15-30% probability of isolated afternoon/evening
thunderstorms over the Sierra until around 06Z Sunday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 11 AM Monday to 11 PM PDT Wednesday for
Central Sacramento Valley-Motherlode-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley.

&&

In the hours before

Special weather statement, Jul 20, 1:52 PM PST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Sacramento CA
252 PM PDT Sat Jul 20 2024

CAZ069-202215-
West Slope Northern Sierra Nevada CA-
252 PM PDT Sat Jul 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ALPINE...EAST
CENTRAL EL DORADO AND NORTHEASTERN AMADOR COUNTIES THROUGH 315 PM
PDT...

At 250 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Carson Pass, moving northwest at 25 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Carson Pass, Kirkwood, Twin Bridges, Kirkwood Meadows, Upper Blue
Lake, Kirkwood Ski Area, Sierra At Tahoe, and Kit Carson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 11998 3880 12025 3888 12016 3884 12014
      3881 12003 3869 11998 3861 11988
TIME...MOT...LOC 2150Z 129DEG 20KT 3865 11999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

NR

The radar

The Reno radar (KRGX), 121 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Dorado

When
July 20, 3:30 PM PST to 10:30 PM PST
Where
El Dorado County, 0.54 mi E of Strawberry to 0.54 mi ESE of Strawberry
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.800, -120.140

Caltrans Kyburz Maintenance responded to a mudslide near the Caldor Fire Burn Scar on Eastbound Highway 50 near Strawberry on July 20th, as thunderstorms were producing locally heavy rain over the mountains on this day. The slide did not impact traffic. No observations were available in the area but radar estimated rain amounts of around an inch in under an hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209215.